Calcium Chloride + Atropine
Posted 22 August 2006 - 03:30 AM
Atropine is given as a pretreament prior to succinylcholine in children to combat bradycardia because kids are one big vagal nerve. Atropine alone does not reverse suxs or any other neuromuscular blocking agent (NMB).
I'm not sure what a succinylcholine overdose is. If you are talking about a patient with atypical plasma cholinesterase then the treatment is sedation and put them on the ventilator until the suxs wears off sometime in the next few days. If you give vecuronium or some other NMB before the suxs has worn off you can get a Phase 2 blockade in which case the treatment is the same--put them on the ventilator. This type of blockade will probably wear off in a few hours.
Reversal of NMB's requires a few conditions. First the blockade has to be in the process of degrading. We place a nerve stimulator over either the facial or ulnar nerves and measure the train of four. The stimulator gives four impulses and we watch for the muscles to twitch. You must have 2 of 4 twitches before you can reverse the NMB. We give neostigmine and glycopyrrolate (robinul) to reverse the NMB. Neostigmine binds to the enzyme that degrades acetylcholine (ACH)(acetylcholinesterase) causing a rise in ACH and return to normal muscle function. Neostigmine given alone will cause profound bradycardia because of its muscarinic effects so we give the robinul along with it. Robinul is an anticholinergic like atropine but is a quaternary amine instead of a tertiary amine like atropine so it does not cross the blood brain barrier and make patients goofy as atropine can sometimes do.
We give neostigmine and robinul together because their onsets of action are similar. Atropine has a faster onset than robinul so we don't use it with neostigmine. It used to be used with edrophonium (same class as neostigmine) which also has a fast onset. I was just looking at edrophonium in my ePocrates drug program and is says edrophonium is no longer available in the USA. I haven't used edrophonium and atropine since I did my anesthesia training over ten years ago.
Hope this helps. Keep up the good work and education focus 911.
Live long and prosper.
Posted 25 August 2006 - 12:58 AM
I have another question for you guys. It was reading about D50. It sais it is used for: Pt's with Altered LOC of unknown etiology. hmmmm....I dont get it. If you have someone who is altered you should be doing a full work up anyways(ECG, Vitals, BGL) and then you would know if the BGL might be the cause of the alteration depending on the numbers you get, and for head injuries you are supposed to give the first half, re-assess and then you decide from there if continue with the other half.
I dont get it how it can really be unknown because once you get the BGL you will know whether or not it is a D50 candidate wouldnt you? If you are in a position where taking a BGL is just not possible then its different but what am I missing? Are there conditions where it is still a treatment despite a good BGL? I dont get it :?
Posted 25 August 2006 - 01:07 AM
There are a good many reasons for a blood sugar to be in the normal labratory range, and still be inadequate for the metabolic demand of the body. The most common is the diabetic that has an elevated normal glucose level, undergoes some type of stressor, the blood glucose level drops quickly and remains in the normal range, but their body can't compensate for the alteration from normal.
The problems that can happen following unneccessary administration of dextrose are much less severe to manage than the damage that is caused by an extended, possibly hypoglycemic episode.
Posted 25 August 2006 - 09:16 PM
Posted 26 August 2006 - 04:18 AM
Posted 26 August 2006 - 08:09 PM
.Resp depression if after MgSO infusion
.Hyperkalemia with cardiovascular toxicity
.Calcium Channel blocker OD
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users